Utah, 2017

Flash Flood in Utah, June 1, 2017

June 1, 2017 · NWS SLC · 1 event in 1 county or zone

Heavy rain over Capitol Reef National Park on June 1 caused isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy rain over Capitol Reef National Park on June 1 caused isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 1, 2:49 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 1, 2:49 PM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 PM MDT Thu Jun 1 2017

.SYNOPSIS...A weakening trough will push through Utah today,
bringing stronger winds and a few thunderstorms. High pressure
aloft will return behind the exiting trough for Friday through the
upcoming weekend, resulting in hot and dry conditions.

&&

.SHORT TERM...A shortwave trough lifting northeast across the
northern Great Basin is helping to maintain scattered showers and
thunderstorms across the forecast area this afternoon. A dry,
deeply mixed boundary layer across western Utah is resulting in
high based convection across northern and western areas, while
better moisture in the south and east is resulting in locally
heavy rainfall with the stronger storms. Anticipate this
convection to continue into the evening hours before diminishing
after sunset.

Beyond tonight, mid level ridging is forecast to build across the
forecast area through the remainder of the short term period,
resulting in a warming and drying trend. Large scale subsidence
associated with the building ridge will generally suppress
convection across the forecast area, although an isolated shower
or thunderstorm will remain possible over the western
Uintas/Wasatch Plateau.

.LONG TERM (After 12Z Sunday)...High pressure is expected to shift
east during the day Sunday as a Pacific storm system moves onshore
over California. The resultant increase in southerly flow will allow
for continued warming, especially over northern Utah where near
record high temperatures are possible.

Latest EC/GFS now showing the trough will remain north of the area
as it tracks northeast over the ridge, weakening it during the day
Monday. It still looks to get far enough south to drop a cold front
into northern Utah and southwest Wyoming, resulting in about a 10F
drop in max temps between Sunday and Monday. The front looks to be
mostly dry, but cannot rule out some associated showers and
thunderstorms, primarily over the higher terrain of northern Utah.

The ridge is progged to rebuild over the forecast area behind the
exiting wave beginning Tuesday. This should result in a warming and
drying trend for the middle of the upcoming week, though a few
showers are still possible over the higher terrain with some
lingering moisture. Global models show the ridge shifting east once
again Thursday with some weak waves rotating northward over the
forecast area in the southerly flow that develops. This may provide
sufficient instability to increase coverage of showers and
thunderstorms, so have added some isolated POPs for day seven.

&&

.AVIATION...The SLC terminal is expected to see VFR conditions
through the TAF period. However, there is a 20 percent chance of
nearby showers bringing gusty and/or erratic winds to the terminal
between 2200Z and 0100Z. Winds are expected to remain out of the
south-to-southeast through the evening and into tomorrow morning.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 1, 3:52 AM MST, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
452 AM MDT Thu Jun 1 2017

UTZ001>016-019>021-517-518-WYZ021-021245-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
452 AM MDT Thu Jun 1 2017

This Hazardous Weather Outlook is for portions of central Utah,
northern Utah, southern Utah, and southwest Wyoming.

.DAY ONE...Today and Tonight

Breezy winds are expected today, particularly over western Utah.
In addition, high-based thunderstorms could bring locally strong
and erratic winds, especially over central and eastern Utah.

A number of waterways across Northern Utah and southwest Wyoming
are flowing high as snowmelt continues. Keep children and pets
away from these dangerous, fast-flowing waterways as they could
be rapidly swept away.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Waterways will continue to run fast and full for the next several
days as temperatures remain warm.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jun 1, 5:34 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
634 PM MDT THU JUN 1 2017

UTZ006-008>010-020115-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Western Uinta Mountains UT-
634 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASATCH...SOUTHWESTERN
SUMMIT AND NORTHEASTERN UTAH COUNTIES UNTIL 715 PM MDT...

At 632 PM MDT, A strong thunderstorm to the southwest of Heber
City was moving northeast at 35 mph.

Hail up to a half inch and wind gusts in excess of 40 mph will be
possible.

Locations impacted include...
Heber City, Kamas, Oakley, Francis, Midway, Charleston, Wallsburg,
Deer Creek State Park, Woodland, Marion and Hailstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4029 11136 4038 11156 4076 11129 4064 11093
TIME...MOT...LOC 0032Z 213DEG 43KT 4044 11140

mconger

The radar

The Cedar City radar (KICX), 160 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
June 1, 6:30 PM MST to 8:00 PM MST
Where
Wayne County, 1.49 mi SSE of Fruita to 2.75 mi E of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.259, -111.244

Rangers at Capitol Reef National Park reported flash flooding in Grand Wash.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710464.